Thunderstorm Wind, Scott
- When
- June 16, 9:30 PM EST
- Where
- Scott County, Helenwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.433, -84.533
A few trees were reported down in Helenwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees were reported down in Helenwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 8:10 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 910 PM EDT MON JUN 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EDT MON JUL 16 2003 NEARLY STATIONARY FRONT EXTENDS FROM CENTRAL NORTH CAROLINA TO A WEAK SURFACE LOW OVER MIDDLE TN TONIGHT. A SHORTWAVE TROUGH IS ALSO LIFTING NE THROUGH TN. SHOWERS AND THUNDERSTORMS HAVE AFFECTED ALMOST ENTIRE CWA THIS AFTERNOON AND EVENING. FIRST THE NORTHEAST HALF WITH LOCALLY HEAVY RAINFALL OF UP TO TWO INCHES PER HOUR. THEN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN SECTIONS AND WEST OF KNOXVILLE. SCATTERED THUNDERSTORMS ARE CONTINUEING OVER THE SOUTHERN VALLEY AND A LINE OF STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE CUMBERLAND PLATEAU ABOUT TO AFFECT THE WESTERN COUNTIES WITH MORE HEAVY RAINFALL ALTHOUGH SHOULD BEGIN TO DECREASE WITH LOSS OF DAYTIME HEATING. LATEST RUC INDICATES AMPLE LIFT THROUGH THE EVENING OVER SOUTHEAST AND EAST CENTRAL TENNESSEE. AIRMASS HAS STABILIZED ACROSS NORTHEAST THIRD OF FORECAST AREA AND FLASH FLOOD THREAT HAS DIMINISHED. WILL DROP WATCH WITH UPDATE AND KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN FORECAST POSSIBLY LIKELY EARLY WEST THROUGH THE NIGHT ALTHOUGH ACTIVITY SHOULD DECREASE AFTER MIDNIGHT. AM CONCERNED ABOUT HEAVY RAINFALL WESTERN EDGE OF FORECAST AREA THE NEXT FEW HOURS WHERE HEAVY RAIN OCCURRED EARLIER THIS EVENING. UPDATE OUT ABOUT 10 PM. .MRX... NC...NONE. TN...NONE VA...NONE TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 325 PM EDT MON JUN 16 2003 TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA. NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT. WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE. WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND. SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A FEW DEGREES BY THE WEEKEND. CHA 70 86 70 85 / 50 50 50 40 TYS 70 84 68 83 / 60 60 50 40 TRI 66 80 65 81 / 70 60 50 40 OQT 68 84 68 83 / 60 60 50 40 ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1035 AM EDT MON JUN 16 2003 CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR ANY UPDATES CURRENTLY. BS ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT MON JUN 16 2003 TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT. KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS SOUTHWEST VA AND NORTHEAST TN. LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY. WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 86 70 86 70 / 50 50 50 50 TYS 84 70 83 69 / 50 50 50 50 TRI 82 66 80 65 / 60 60 50 50 OQT 84 70 83 68 / 50 50 50 50 DMG/LCM *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AS WELL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM COUNTY WIDE TN WIND DAMAGE
06/16/03 HAWKINS ONE TREE DOWN ON HWY 70
SOUTH OF ROGERSVILLE AND
ONE DOWN ON HWY 70 OVER
CLINCH MTN. REPORTED BY
DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CLEVELAND TN 1.00 IN HAIL
06/16/03 BRADLEY HAIL FELL NORTH OF
CLEVELAND IN NORTH PART
OF COUNTY.REPORTED BY
BRADLEY COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM DEER LODGE TN WIND DAMAGE
06/16/03 MORGAN COUPLE OF TREES DOWN NEAR
DEER LODGE. REPORTED BY
MORGAN COUNTY 911.
1010 PM COUNTY WIDE TN WIND DAMAGE
06/16/03 ROANE A FEW TREES DOWN.REPORTED
BY ROANE COUNTY 911.The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363233.